New Mexico, 2017

Damaging Wind in New Mexico, July 26, 2017

July 26, 2017 · NWS MAF · 1 event in 1 county or zone

There was an upper level ridge over the region with temperatures slightly above normal. A weak surface trough was across southeast New Mexico which provided lift across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level ridge over the region with temperatures slightly above normal. A weak surface trough was across southeast New Mexico which provided lift across the area. These conditions allowed for storms to develop with strong and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 26, 12:01 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 12:01 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CDT Wed Jul 26 2017

.DISCUSSION...

Typical summer pattern in place into this weekend with the upper
ridge overhead providing hot temperatures with storms confined to
the higher terrain. Convective coverage will be less than yesterday
as increasing heights and subsidence help to suppress most CU
development. Hi-res models show an outflow boundary sparking a
few storms very late tonight across parts of SE NM so have kept
PoPs going there through Thursday morning. Even though
temperatures will be above normal, it will only be by 3-5
degrees. Midland Intl has only hit 100 degrees once this month
which is far from our hottest month on record last July!

Not much change through the weekend until the upper ridge weakens
and shifts slightly west. By this time a weak front will penetrate
the ridge and could backdoor into the region late Sunday. This will
be highly dependent on the amount of convection to our north
which could push the front in sooner. Models have delayed the
onset of midlevel northerly flow by a day or so. While showers and
storms will increase early next week, greater chances hold off
until the middle to latter part of next week. Latest models have
also backed off on the much cooler temperatures for next week.
Will have to wait and see if this trend continues, but more clouds
and rain around should at the very least help temperatures fall
back toward normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 100  74 100 /   0   0   0   0
Carlsbad                       73  98  72  98 /  20  10  10  10
Dryden                         75  99  75  99 /   0  10   0   0
Fort Stockton                  73  98  72  98 /   0   0   0   0
Guadalupe Pass                 69  89  68  89 /  20  10  10  10
Hobbs                          70  96  69  96 /  10  10   0   0
Marfa                          63  91  63  91 /  10  10  10  10
Midland Intl Airport           74  99  74  99 /   0   0   0   0
Odessa                         74  99  74  99 /   0   0   0   0
Wink                           74 101  73 100 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Jul 26, 11:35 AM MST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Wed Jul 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Wed Jul 26 2017 /1235 PM MDT Wed Jul 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible over the higher terrain this afternoon
and evening. These storms could produce gusty wind and occasional
lighting.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The Lubbock radar (KLBB), 150 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
July 26, 2:20 PM MST
Where
Lea County, 2 mi SW of Tatum
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.230, -103.344

A thunderstorm moved across Lea County and produced a 66 mph wind gust near Tatum.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711045.